Contrast-induced nephropathy (CIN), i.e. an acute decline in renal function shortly after the administration of contrast medium, is a rare but potentially life-threatening complication of contrast-enhanced CT. In the general population, the incidence of CIN with iodinated contrast medium (CM) is about 2%. However, in patients with chronic renal insufficiency, diabetes mellitus, and several cardiovascular conditions, the risk of CIN is greater.
The risk of CIN also varies with the chemicophysical properties of CM. While a direct association between CIN and high-osmolar CM has been established, there is continued debate regarding the risks associated with low-osmolar CM (<800 mOsm/kg water) and iso-osmolar CM (290 mOsm/kg water). Numerous studies of head-to-head product comparisons have been conducted, with conflicting results. Thus, another RCT that sheds light on the risks of CIN during contrast-enhanced CT is welcomed.